Use of topical calcineurin inhibitors and keratinocyte carcinoma risk


  • Heather Mason
  • Univadis Medical News
L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano

A retrospective cohort study of adult patients with atopic dermatitis (AD) showed that the use of topical calcineurin inhibitors (TCIs) may not increase the risk of keratinocyte carcinoma (KC).

The analysis, published in JAMA Dermatology, included 93,746 patients aged 40 years or older with a diagnosis of AD or dermatitis. The primary objective was to assess overall KC risk and by KC subtype (basal cell carcinoma [BCC] and squamous cell carcinoma [SCC]) among individuals with AD exposed to TCIs compared with those exposed to topical corticosteroids and those unexposed to TCIs or topical corticosteroids. The secondary objective was to assess TCI dose, frequency, and duration of use in relation to KC risk.

The results revealed no increased risk of KC overall among TCI-exposed patients (adjusted hazard ratio [aHR] 1.02; 95% CI 0.93-1.13) compared with topical corticosteroid-exposed patients or patients unexposed to TCIs or topical corticosteroids. In addition, there was no apparent association between TCI exposure and BCC (aHR 1.01; 95% CI 0.90-1.14, TCI vs topical corticosteroids) or SCC (aHR 0.94; 95% CI 0.82-1.08, TCI vs topical corticosteroids) risk.

The authors conclude that dose, frequency, and duration of TCI exposure revealed no associations with overall KC risk.